Myth: Retinoid Makes You Sun Sensative-Summer is a Good time to start Retinoid treatment

“Can My Patients Use The Obagi NuDerm System in the Summer?”
by Kelly Caffee, Medical Sales Executive, Obagi Medical products

Obagi nu-derm

There is a huge misconception out there that people have to stop using their “active” products in the summer months; mainly because they have been told that tretinoin makes people photosensitive.  This is one of the biggest skin care myths out there!

We read a great quote by Doris Day with regard to retinoid usage and sensitivity:  “This is one of the biggest retinoid myths,” says Doris Day, MD, clinical assistant professor of dermatology at New York University Medical Center (and a Tazorac user herself). “The ingredient itself is sensitive to sunlight, which is why you should apply it before bed at night.” A retinoid shouldn’t make your skin any more vulnerable to UV rays than it would be after buffing away dead skin with a face scrub. Summer is actually a good time to start a retinoid: Humidity makes your skin less likely to dry out as it adjusts. Of course, apply sunscreen (SPF 30, at least) as diligently as you always do.”

We are attaching a document entitled Tretinoin Retinoid Info….you will have to scroll down to page 16 and look for “Tretinoin and Photosensitivity” which discusses this myth.  Here is a synopsis:

MYTH: Tretinoin causes photosensitivity because skin is thinned. Fisher et al 31 showed that skin treated with tretinoin had no increased sensitivity to ultraviolet light, confirming that tretinoin has no phototoxic effect. During the initial few weeks of use, the stratum corneum is thinned, rendering the skin more susceptible to sunburn, but susceptibility to sunburn (minimal erythema dose – MED) returns to normal with continued use of tretinoin. Paradoxically, the viable epidermis is thickened with use of topical retinoids (See Figure 43).  Also important, some patients attribute having a “red face” to an irritant reaction to the tretinoin. Actually, tretinoin thickens the epidermis and repairs the dermal microvasculature which can have quite the opposite effect.”

Another thing that we wanted to mention is that Tretinoin does it’s job within the first four hours upon application and patients who are on the Nu-Derm System are using it in the evening, but even still; Dr. Obagi’s protocol had the majority of his patients using a full gram of Tretinoin a.m. and p.m., with broad spectrum sunscreen being a must of course.  Patients will get a bit more sensitivity to a heat or cold source from the HQ initially but that subsides after continued use.  But if they are going to be in the sun for an EXTENDED amount of time, there is a simple remedy; they can cease the usage of Clear (HQ) the morning that they are going to be in the sun for an extended period of time and resume usage at night.  Easy!

And last but not least, stopping the products in the summer, as we all know, allows a patient to induce more damage (something we are trying to avoid)!  Instead of having the patient stop and having to resume in the Fall and correcting all the damage that could have been prevented, have the patients use the steps above to continue keeping pigmentation at bay (as well as texture, tone, and laxity issues) and enjoy wonderful skin all year long!

Kelly Caffee, Medical Sales Executive, Obagi Medical products
Cell – 720-468-3902
Fax – 720-542-3536
Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s